From: Bruce Dykes <firstname.lastname@example.org>
> You guys really are sheltered, aren't you?
> Here's the relevant section of the M2F hormone therapy
> faq (I apologize for the lack of formatting, but it is
> a lot of data. Full text can be had at:
Thanks, Bruce. I was just thinking I should dig this up. I will still contend that there are some significant dangers to tinkering with your hormone balance, although of course some types of tinkering are much more dangerous than others. They mention some of the dangers here:
I am not referring to replacement hormone therapy here, which in the case of estrogen for women has been established to be pretty safe and effective at promoting health. Other types of hormone replacement therapy are promising also. And birth control pills have been extensively studied and appear to be pretty safe.
I am talking about deliberately or accidentally altering your hormone balance significantly above or below normal levels for a healthy young adult of your gender of origin. This does *not* mean I'm telling people not to do it. I just think a person who wants to make significant changes to their hormone levels should do so with a full awareness that there are known risks and there may also be unknown risks, as the procedures are still pretty new.
The FAQ mentions GnRH agonists, at least one of which, Depo Lupron, is starting to look like a very dangerous drug.
There are over 150 steroid hormones that do many, many things in the body. They all originate with cholesterol, which is converted into pregnenelone, which then is converted through an elaborate set of mechanisms into the 150 other molecules. Some of these 150 other molecules also regulate each other, so it's possible to throw a number of hormones completely out of whack by altering the level of one hormone. Depo Lupron stops this conversion process all the way at the top of the chain, setting off a cascade effect.
The steroid hormones do more than just regulate reproductive functioning.
Low levels of estrogen in women, and testosterone or cortisol in anyone, are
all associated with severe fatigue. Cortisol regulates the immune system,
and low circulating estrogen levels in women are associated with greater
risk and reduced bone density. Declining pregenenolone problems are associated with
memory problems (and, in fact, supplementing pregnenenolone has been shown to improve memory in older people, whose pregnenolone levels decline naturally with age.) Optimal DHEA levels are associated with greater feelings of well-being, and possibly reduced risk of degenerative diseases. These are just the ones I know off the top of my head; there are 150 more of them that do many other things.
It's worth noting that quite a few patients treated with Lupron are reporting mysterious immune disturbances, memory problems, severe bone pain, and fatigue, all of which could have been caused by the alteration of these key hormones. Furthermore, these problems sometimes do not resolve themselves even years after the patient stops taking the Lupron.
I heard that there were 10,000 complaints about Lupron on file with the FDA. I find this difficult to believe, as that would mean that something like 1% of everyone who'd used the drug actually went to the trouble to file a report, but if it's actually true, it's incredibly damning.
These people have dug up a lot of interesting research on Lupron. I'm not sure they're interpreting it all correctly, though.
National Lupron Victim's Network:
I can dig up references for most of the above is anyone is interested. This shouldn't be seen as authoritative, I'm a patient, not a biologist, and I could easily have gotten something wrong. Furthermore, a lot of the evidence remains anecdotal. Nonetheless, there are just so very many credible patients reporting problems with no other explanation that I think it's worth being very cautious with Lupron. I know that quite a few doctors are starting to have concerns about it.
I would guess that most kinds of hormone alteration are safer than GnRh agonists, and even with GnRh agonists, most people suffer through severe temporary side effects, but recover upon quitting the drugs, hopefully with some improvement in their initial health problem. But I've come to respect the fact that the steroid hormones are produced by a very complicated "net" of chemical reactions, and when you yank any one of them up or down, they're going to take a bunch of other chemicals with them.